Man in blue dress shirt choking himself, unexpected reaction

High blood pressure is a risk factor for strokes and heart attacks as well as kidney disease and other chronic conditions. Doctors can choose from a wide range of medications to control hypertension. Frequently they select an inexpensive and effective drug in the class called ACE inhibitors. (It stands for angiotensin-converting enzyme inhibitors, or blockers.) But might a patient suffer an unexpected reaction after taking an ACE inhibitor for years?

Unexpected Reaction to ACE Inhibitors Can Cause Choking:

Q. I had been taking the blood pressure pill lisinopril for about twenty years before I had an allergic reaction. My tongue swelled so big I had to get to the emergency room quickly. It was very scary, as my throat was swelling shut and making it hard to breathe.

From the ER I was admitted to the ICU unit and given steroid breathing treatments as well as Benadryl and adrenaline. After 24 hours I’m feeling better.

Could the abdominal pain, bouts of diarrhea and bouts with shortness of breath have been warning signs of this allergy? It’s incredible that after taking a medication for so long, one day it nearly kills you.

Angioedema as an Unexpected Reaction to Lisinopril and Other ACEi Drugs:

A. The unexpected reaction you experienced is called angioedema. It can affect the digestive tract as well as the mouth and throat.

Angioedema is becoming more common among people taking ACE inhibitor medicines such as lisinopril (Javaud et al, Medicine, Nov. 2015).  You are lucky that the emergency room staff knew how to treat it, as hospitals don’t always have specific protocols in place (Bernstein et al, International Journal of Emergency Medicine, online, April 2017).

ACE Inhibitor Drugs:

The ACEi medicines include a lot of familiar names that end in “pril:” benazepril (Lotensin), captopril (Capoten), enalapril (Vasotec), fosinopril (Monopril), lisinopril (Prinivil, Zestril), moexipril (Univasc), perindopril (Aceon), quinapril (Accupril), ramipril (Altace) and trandolapril (Mavik). This type of reaction is very uncommon, but also very dangerous.

ARB Medications:

ACEi drugs are not the only ones that can cause an unexpected reaction. Another class of blood pressure pills called angiotensin receptor blockers, or ARBs, are also known to trigger angioedema (Faisant et al, Journal of Clinical Immunology, Jan. 2016). These are drugs such as azilsartan (Edarbi), candesartan (Atacand), eprosartan (Teveten), irbesartan (Avapro), losartan (Cozaar), olmesartan (Benicar), telmisartan (Micardis) and valsartan (Diovan).

Join Over 145,000 Subscribers
at The People's Pharmacy

Get our FREE daily email newsletter with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show.

  1. jean
    connecticut
    Reply

    Lisinopril – After being on this medication for 4 weeks, I developed a bad cough that I could not shake. Next my lips began to swell and I called my doc and told her that I wasn’t taking this medicine, any longer. It took several weeks before the cough let up. Bought myself a BP cuff and my readings have been between the 120 and 130. When I drive to the doc’s office, that’s when my BP goes up.

  2. Lou
    Baltimore MD
    Reply

    I had a very similar experience, except not as severe. I had taken Lisinopril for approximately 10 years with success. One month ago my lips began swelling and overnight my entire face swelled very significantly. My internist told me to stop the Lisinopril immediately, take 50 mg of Benadryl and come to her office. She immediately diagnosed angioedema caused by the Lisinopril. I was stunned and it would never have occurred to me that a medication that I had used for 10 years would be the cause. She said it was too dangerous to take another ACE Inhibitor, nor could I take an ARB for the same reason. We tried Amlodipine, a calcium channel blocker, without success. It did not lower my BP and I also experienced leg pain. Next, I will try HCTZ.

    Interestingly, about two months after I first started the Lisinopril I had some mild swelling of my lips and penis that was treated by my previous internist with Zyrtec. The swelling went away without understanding the reason. Could this have been a warning that was missed?

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.